You are at Toxics Alert > News > Paracetamol ups asthma risk in teenagers
Toxics Alert, an environment news bulletin from toxics link Toxics Link
Issue 28
August , 2010
View issue number:
  Home  |  Editorial  |  Feature  |  Interview  |  News  |  Policy  |  Updates  |  Reports / International News  |  Partner

* NEWS

Paracetamol ups asthma risk in teenagers

Source: The Med Guru, Date: August , 2010

Regular use of paracetamol, the over-the-counter painkiller, can more than double the risk of developing asthma and serious allergies, findings of a new study claim.

Frequent use of the analgesic heightens the risk of asthma in teenagers by up to 2.5 times, New Zealand researchers aver.



Details of the study
To investigate the risk of asthma and other allergic disorders associated with the use of paracetamol in 13 to 14 year old children, the researchers at the Medical Research Institute of New Zealand enrolled over 300,000 teenagers from 113 centres in 50 countries.

All participants were required to fill in written and video questionnaires, obtaining details of symptoms of asthma, rhinoconjunctivitis and eczema
[inflammation of the skin that causes itching and, sometimes, crusting, scaling, or blisters. ] . They were also required to provide information about the use of paracetamol in the past 12 months.

Teenagers who took paracetamol once a month were 2.5 times more likely to develop asthma than those who never took it.

The risk of developing asthma heightened as the level of exposure to the drug increased, researchers highlighted.

Paracetamol use was also linked to an exposure-dependent increased risk of symptoms of rhinoconjunctivitis and eczema, researchers found.

"The overall population attributable risks for current symptoms of severe asthma were around 40 per cent, suggesting that if the associations were causal, they would be of major public health significance," Dr Richard Beasley, study’s lead researcher said.

Why Paracetamol ups asthma risk?
Although the exact reason why paracetamol ups the risk of asthma and other allergic disorders was not clear, researchers believe that the analgesic interferes with the immune system [complex network of specialized cells and organs that work together to defend the body against attacks by ] , causing inflammation in the airways.

"These observations suggest that [paracetamol] may have systemic inflammatory effects, possibly through increasing oxygen stress resulting from depletion of glutathione-dependent enzymes, which may also lead to enhanced TH2 allergic immune responses," Beasley said.

Paracetamol use to be closely monitored
As paracetamol use comes up as an important risk factor for the development of asthma, rhinoconjunctivitis, and eczema in adolescent children, its use should be closely monitored, researchers marked.

"Randomized controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children, but also in pregnancy and adult life," Beasley recommended.

The findings of the study feature in the 'American Journal of Respiratory and Critical Care Medicine' (online August 13).

EDITORIAL  • FEATURE  • INTERVIEW  • NEWS  • POLICY  • UPDATES  • REPORTS / INTERNATIONAL NEWS  • PARTNERS